Alert archive / Michigan / Lakeshore Flood Statements in 2008

Lakeshore Flood Statement 9, NWS Gaylord, MI

September 11, 2008

NWS Gaylord, MI issued this lakeshore flood statement at Sep 11, 2008, 4:47 AM EDT. It took effect at Sep 11, 2008, 5:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2008, 4:47 AM EDT (08:47 UTC)
In effect from
Sep 11, 2008, 5:00 AM EDT
Expired
Sep 12, 2008, 4:56 AM EDT
In force
24 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS43 KAPX 110847
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
447 AM EDT THU SEP 11 2008

MIZ015-111530-
/O.NEW.KAPX.LS.S.0009.080911T0900Z-080912T1000Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
447 AM EDT THU SEP 11 2008

...RISK FOR RIP CURRENTS TODAY...

THERE IS A RISK FOR RIP CURRENTS THROUGH TONIGHT ON LAKE MICHIGAN
BEACHES ALONG US-2 WEST OF THE MACKINAC BRIDGE.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$

JPB
3 follow-up statements
000 
WHUS43 KAPX 111519
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1119 AM EDT THU SEP 11 2008

MIZ008-112200-
/O.EXB.KAPX.LS.S.0009.080912T0000Z-080912T1000Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
1119 AM EDT THU SEP 11 2008

...RISK FOR RIP CURRENTS TODAY...

THERE IS A RISK FOR RIP CURRENTS TONIGHT ON LAKE HURON BEACHES
ALONG M-134...INCLUDING DRUMMOND ISLAND.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$

MIZ015-112200-
/O.CON.KAPX.LS.S.0009.000000T0000Z-080912T1000Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
1119 AM EDT THU SEP 11 2008

...RISK FOR RIP CURRENTS TODAY...

THERE IS A RISK FOR RIP CURRENTS TODAY AND TONIGHT ON LAKE
MICHIGAN BEACHES ALONG US-2 WEST OF THE MACKINAC BRIDGE...AND
TONIGHT ON LAKE HURON BEACHES ALONG M-134 EAST OF THE MACKINAC
BRIDGE. 

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$

ADAM
000 
WHUS43 KAPX 111942
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
342 PM EDT THU SEP 11 2008

MIZ015-121000-
/O.CON.KAPX.LS.S.0009.000000T0000Z-080912T1000Z/
MACKINAC-
INCLUDING THE CITY OF...ST. IGNACE
342 PM EDT THU SEP 11 2008

...RISK FOR RIP CURRENTS TODAY...

THERE IS A RISK FOR RIP CURRENTS THROUGH TONIGHT ON LAKE MICHIGAN
BEACHES ALONG US-2 WEST OF THE MACKINAC BRIDGE...AND ON LAKE
HURON BEACHES ALONG M-134 EAST OF THE MACKINAC BRIDGE.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.


$$

MIZ008-121000-
/O.CON.KAPX.LS.S.0009.080912T0000Z-080912T1000Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
342 PM EDT THU SEP 11 2008

...RISK FOR RIP CURRENTS TODAY...

THERE IS A RISK FOR RIP CURRENTS TONIGHT ON LAKE HURON BEACHES
ALONG M-134...INCLUDING DRUMMOND ISLAND.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$
000 
WHUS43 KAPX 120856
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
456 AM EDT FRI SEP 12 2008

MIZ008-015-121000-
/O.CAN.KAPX.LS.S.0009.000000T0000Z-080912T1000Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
456 AM EDT FRI SEP 12 2008

...RISK FOR RIP CURRENTS THIS MORNING...

THERE IS A RISK FOR RIP CURRENTS THIS MORNING ON LAKE MICHIGAN
BEACHES OF NORTHWEST LOWER MICHIGAN.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER
THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT... SWIM
PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM BACK TO
THE SHORE.

$$

JPB

What forecasters said that day

The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Sep 11, 4:13 AM EDT, 34 minutes earlier.

Area forecast discussion, Sep 11, 4:13 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
413 AM EDT THU SEP 11 2008

.SYNOPSIS.../ISSUED AT 413 AM/

HIGH PRESSURE WAS CENTERED OVER THE NORTHEASTERN U.S. EARLY THIS
MORNING...LOW PRESSURE WAS LOCATED OVER SD.  MOISTURE AXIS
(PRECIPITABLE WATER VALUES ABOVE 1.25 INCHES) ORIENTED NORTH-SOUTH
FROM THE WESTERN GULF TO THE NORTHERN HIGH PLAINS.  MID/HIGH CLOUDS
ADVANCING EASTWARD ACROSS WI...BUT MAIN AREA OF PRECIPITATION IS
OVER THE DAKOTAS NEAR SURFACE LOW/MOISTURE AXIS.

DAKOTAS SURFACE LOW WILL HEAD NORTHEAST TOWARD THE REGION LATER
TODAY...AND WILL SWING A COLD FRONT ACROSS NORTHERN MI FRIDAY WHICH
IS EXPECTED TO BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS.  A
STRONGER SURFACE WAVE IS THEN EXPECTED TO SPIN UP OVER THE MID
MISSISSIPPI VALLEY SATURDAY AND LIFT NORTHEAST ACROSS THE WESTERN
LAKES...WITH ANOTHER ROUND OF WHAT LOOKS TO BE WIDESPREAD RAINFALL
FOR THE FIRST HALF OF THE WEEKEND.

JPB

&&

.SHORT TERM.../ISSUED AT 413 AM/...TODAY

SURFACE WAVE OVER SD WILL HEAD TOWARD LAKE SUPERIOR DURING THE DAY...
AS MID/HIGH CLOUDS FILTER ACROSS NORTHERN MI. LOW LAYERS REMAIN DRY
MUCH OF THE DAY...AND BEST FORCING REMAINS UPSTREAM AS WELL. SO IT
SEEMS UNLIKELY THERE WILL BE MUCH IN THE WAY OF MEASURABLE PRECIP
THROUGH THIS AFTERNOON. PERHAPS SOMETHING WILL TRY TO SNEAK INTO
EASTERN UPPER LATE IN THE AFTERNOON...BUT WILL HOLD THE BULK OF
THE RAIN CHANCES OFF UNTIL TONIGHT. AFTERNOON HIGHS TODAY SHOULD
BE SEVERAL DEGREES WARMER THAN YESTERDAY...WITH MAINLY LOWER-MID
70S EXPECTED.

JPB

&&

.LONG TERM.../ISSUED AT 413 AM/...TONIGHT AND BEYOND

TONIGHT...EXPECTING SURFACE LOW TO SLIDE ACROSS WESTERN UPPER/LAKE
SUPERIOR OVERNIGHT...DRAGGING ITS ASSOCIATED COLD FRONT TO OUR
DOORSTEP BY DAYBREAK FRIDAY.  SHEARED OUT SHORT WAVE TROUGH WILL
ALSO CROSS LAKE SUPERIOR/UPPER MI OVERNIGHT AS WELL.  DEEP MOISTURE
AXIS WITH PRECIPITABLE WATER VALUES AROUND 1.50 INCHES MOVES INTO
THE WESTERN LAKES...WITH SOME MODEST ISENTROPIC ASCENT AND DYNAMICS
ASSOCIATED WITH UPPER WAVE COMBINING TO PRODUCE GOOD COVERAGE OF
SHOWER/THUNDERSTORM ACTIVITY TONIGHT.  BEST QPF EXPECTED ACROSS THE
NORTHERN HALF OF THE FORECAST AREA OR SO...WITH PRECIPITATION
ARRIVING LAST ACROSS AREAS ADJACENT TO SAGINAW BAY.

FRIDAY...COLD FRONT EXPECTED TO SLIDE THROUGH NORTHERN MI BY MID
AFTERNOON...WITH MID LEVEL DRY AIR SWEEPING ACROSS THE FORECAST AREA
IN ITS WAKE.  THERE DOES LOOK TO BE A GOOD BIT OF LOW LEVEL MOISTURE
LEFT BEHIND HOWEVER...SUGGESTING THAT LOW CLOUDS MAY HANG AROUND FOR
A GOOD PORTION OF THE DAY ESPECIALLY ACROSS NORTHERN LOWER. WILL
MAINTAIN MORNING POPS EAST OF I-75 AS FRONT CLEARS THE AREA... AND
MENTION PATCHY DRIZZLE ELSEWHERE THROUGH MIDDAY.

EARLY EXTENDED PERIODS (SATURDAY THROUGH MONDAY)...ATTENTION FROM
FRIDAY NIGHT ONWARD WILL TURN TO SHORT WAVE TROUGH THAT THIS MORNING
IS SPINNING OVER THE NORTHERN ROCKIES.  AFTER SITTING FOR A DAY OR
SO...FEATURE WILL OPEN UP AND GET KICKED EAST BY ANOTHER TROUGH
MOVING IN FROM THE NORTHWEST.  WHILE THERE IS BASIC AGREEMENT ON
THIS IDEA IN THE 00Z GUIDANCE...THERE IS DISAGREEMENT REGARDING
PLACEMENT OF SURFACE FEATURES.  GFS HAS TRENDED MUCH WEAKER AND
FARTHER SOUTH...TRACKING A SURFACE WAVE ACROSS THE NORTHERN OHIO
VALLEY.  THIS LOOKS HIGHLY SUSPICIOUS...AS QPF AND LOW LEVEL
POTENTIAL VORTICITY FIELDS HINTING THAT THE MODELS SURFACE LOW IS A
LITTLE TOO ATTACHED TO THE HEAVY QPF STRIPE THE GFS DRAGS ALONG THE
MI/IN/OH BORDER SATURDAY.  NAM IS FARTHER NORTH TRACKING A SURFACE
LOW ACROSS SOUTHERN LOWER...BUT IS ABOUT 12 HOURS SLOWER IN BRINGING
RAIN INTO NORTHERN MI (NOT UNTIL SATURDAY NIGHT).  ECMWF/UKMET HAVE
BEEN CONSISTENT IN DRAGGING A SURFACE LOW ACROSS NORTHERN LOWER
SATURDAY AFTERNOON...AND CONSENSUS IS TO CONTINUE TO FOLLOW THIS
IDEA (CANADIAN GGEM IS OF NO HELP...PREFERRING INSTEAD TO PLAY
AROUND WITH THE EXTRATROPICAL REMNANTS OF HURRICANE IKE).  PREFER
NOT TO MESS TOO MUCH WITH FORECAST CONTINUITY GIVEN THIS UNCERTAINTY
UNTIL DETAILS BECOME A BIT LESS MUDDLED.  SO WILL SPREAD RAIN ACROSS
THE FORECAST AREA FROM SOUTH TO NORTH BEGINNING LATE FRIDAY NIGHT
AND CONTINUING WITH GOOD POPS FOR SATURDAY.  KICKER SHORT WAVE
THEN BARRELS THROUGH THE REGION ON SUNDAY...BRINGING WITH IT A FRESH
SURGE OF COOL AIR WITH 850MB TEMPERATURES HEADED TOWARD 0C.  IN
ALL...NO REAL BIG CHANGES PLANNED TO THE BASIC IDEAS IN THE CURRENT
EXTENDED FORECAST.

JPB

&&

.MARINE.../ISSUED AT 413 AM/

SOMEWHAT ON THE FENCE REGARDING POSSIBLE SMALL CRAFT ADVISORIES ON
THE LAKE MICHIGAN SIDE TODAY...WITH AN INCREASING SOUTHERLY
GRADIENT DEVELOPING WITH TIME WHILE OVER WATER STABILITY INCREASES
WITH WARM ADVECTION. FAVORED COASTAL CONVERGENCE ALONG THE NORTHWEST
LOWER SHORELINE...PLUS HIGHER WAVE HEIGHTS BY THIS AFTERNOON WILL
TIP THE SCALES IN FAVOR OF A HEADLINE (NAUBINWAY ALREADY GUSTING
OVER 20KTS). WILL ALSO ISSUE AN ADVISORY FOR WHITEFISH BAY FOR
TODAY AS WELL. WINDS EXPECTED TO SHIFT TO THE WEST-NORTHWEST
FRIDAY AS COLD FRONT PASSES...THOUGH NOT ANTICIPATING POTENTIAL
HEADLINE CONDITIONS BEYOND TONIGHT.

JPB

&&

.AVIATION.../ISSUED AT 120 AM/...VALID FOR 06Z TAFS

HIGH PRESSURE IS ACROSS NEW ENGLAND AND THE GREAT LAKES REGION...
WITH LOW PRESSURE IN THE WESTERN PLAINS. VFR CONDITIONS ARE EXPECTED
OVERNIGHT THROUGH 00Z FRIDAY. SHOWERS AND EMBEDDED THUNDERSTORMS ARE
POSSIBLE THEREAFTER THROUGH 06Z FRIDAY...AS A COLD FRONT APPROACHES
FROM THE WEST. WINDS WILL BE RATHER LIGHT OVERNIGHT...BUT SOUTHERLY
WINDS ARE EXPECTED TO INCREASE INTO THE SUSTAINED 10 TO 15 KNOT
RANGE LATER THIS MORNING.

AJS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR LMZ341-342-
     344>346.
LH...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LSZ321.

&&
Hazardous weather outlook, Sep 10, 4:01 PM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
401 PM EDT WED SEP 10 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
401 PM EDT WED SEP 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO EARLY
FRIDAY...AND AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 4:42 AM EDTSmall Craft AdvisoryAPX30 hr

Nearby

Lakeshore Flood Statements in Michigan, 2008Every lakeshore flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.